Summer Heat and psychiatric medications

Discussion in 'General Parenting' started by jcox, Apr 27, 2009.

  1. jcox

    jcox New Member

    Here in New England we are having our first hot days of the year. Saturday was in the low 90s, yesterday and today in the 80s, and tomorrow is supposed to be 93. With school back in session after our Spring Break I was searching online this morning for some articles to give to the school to remind them that Elijah and other children who take psychiatric medications are more suseptable to the heat and more at risk for heat exhaustion/heat stroke. I think it is important to share this information with the schools and to keep on hand as well. I found this article that I thought others would be interested:
  2. gcvmom

    gcvmom Here we go again!

    I really like the tri-fold brochure I can just print out and hand to the school. I never really thought to include difficult child 2's elementary PE teacher in his IEP business, especially since he only has PE twice a week and it's not that hot here during the school year.

    I will be sharing this info with his middle school staff for sure! And I never really thought about this, but his soccer coach needs to know about this as well, especially since practices start in August when we often get triple-digit temperatures.

    THANK YOU for sharing this!!
  3. lizzie09

    lizzie09 lizzie

    Thanks Jcox for posting this..its a very important piece of information
    to pass on to schools and training centres for our difficult children who are on these medications.
    Pre medication days I always felt the heat was not helpful with mood changes either
    and we had episodes regularly same time (May )for a couple of years
  4. totoro

    totoro Mom? What's a GFG?

    We have let all of K's teachers and the nurse know about this and they push the liquids with her all of the times. We live in one of the hottest places in the country.
    But even though she still becomes dehydrated. It happens so easy now, her psychiatrist thinks her medications make it easier now with the heat factor.
    This is the reason her psychiatrist is holding off on putting K on Lithium, despite the fact that it increase thirst.
    K has to be able to drink and hydrate on her own first and be able to tell when she is becoming dehydrated.

    The nurse is teaching her as are we.
    I think this is very important even if you live in places that don't get very hot.
  5. helpangel

    helpangel Active Member

    Thank you so much for the reminder about this, now I have a good reason to go get ink for my printer ;)
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Thanks for posting this, good info to hand to his camp counselors!